Skip to content

Four overdose deaths since May says Health Unit

Between May 27 and July 14, there have been 37 incidents of overdose or serious negative reaction reported
0
Purple Heroin Seized
Purple heroin. Photo provided by York Regional Police.

A new initiative by the Health Unit is showing just how much of a problem drugs are in Nipissing-Parry Sound.

It was just over seven weeks ago that it launched an online overdose reporting system.

Between May 27 and July 14, there have been 37 incidents of overdose or serious negative reaction reported says a story by Country 600 CKAT.

Over a dozen communities reported incidents, with nine in North Bay.

Deaths were reported in four of the 37 total incidents.

One drug that has prompted a health warning is purple heroin.

Health Unit officials tell BayToday purple heroin numbers are up to 12, with six in the last two weeks.

Most of the overdoses needed three doses of naloxone to revive the person, and that's a problem when only two doses are contained in the usual kit. In a typical naloxone kit, there are just the two doses so people should come to the Health Unit or a local pharmacy or other community agencies that provide naloxone to pick up multiple kits so that they have them ready to use.

When announcing the real-time reporting system in May, officials said that along with building a detailed understanding of local drug patterns, it will allow the Health Unit to look at the data for surges or abnormalities, which could result in a community alert.

CLICK HERE for the report

Officials say more than one substance may be involved in an incident - with purple heroin and Fentanyl involved in seven each.  They point out this may not be a complete picture, as some agencies aren't able to regularly contribute data.

Other drugs included cannabis, cocaine, crack, Hydromorphone, Methamphetamines and prescription opioids.




Comments